How often have you reached for “anti-itch” cream following a mosquito bite or a brush with poison ivy? If you’ve experienced Michigan summers, you probably have a tube of over-the-counter hydrocortisone or diphenhydramine cream handy. Or maybe you’ve had surgery or an injury and applied a prescription lidocaine or synthetic opioid patch for pain control.
Many people are familiar with medications available as topical creams, lotions, and transdermal patches. What many don’t know is how many of those topical medications can be dangerous or deadly for our furry friends. Pets are most often accidentally exposed to topical medications by chewing on and puncturing tubes or licking their owners following application.
In most cases, no specific antidote exists. Treatment consists of inducing vomiting, administering activated charcoal to decrease absorption, anti-seizure medication, and supportive care with IV fluids to maintain hydration. Preventing exposure by educating physicians, pharmacists, and pet owners is truly the best option.
Read on for some particularly dangerous topical medications.
5-Fluorouracil (5-FU) is available as a 5% topical cream in 40 gram tubes. (That’s a bit more than an ounce for the non-metrically minded.) Its most common usage is to treat human skin cancers. For our pets, it can be deadly even in very small amounts. A 20 pound dog who chews a tube and manages to swallow 2 to 3 grams of 5-FU ointment has ingested a potentially lethal dose.
Like many chemotherapeutic drugs, 5-FU interferes with cellular metabolic pathways. Cancer cells are often some of the most quickly dividing and metabolically active cells in the body and, ideally, are disproportionately affected by the medication. The problem is that cells in the gastrointestinal tract, bone marrow, and brain are similarly susceptible to injury. This explains why the most common side-effects of chemotherapy in people are GI upset, decreased red and white cell counts, and brain “fog”.
Signs of intoxication (vomiting, bloody diarrhea, seizures) can develop in as little as 30 minutes following ingestion and irreversible brain injury, multi-organ failure, and sepsis following bone marrow suppression can quickly follow. Human 5-FU overdoses receive uridine triacetate as treatment. However this has not been successfully used in pets, and it’s unlikely administration could be arranged in time to prevent death in a pet already showing signs of intoxication.
People often use flurbiprofen in cream or lotion form as a topical non-steroidal anti-inflammatory pain reliever.
Oral flurbiprofen exposure can cause signs of lethargy, poor appetite, vomiting, dark tarry stool, anemia, excessive thirst and urination, and death due to GI bleeding and kidney injury.
Used to treat psoriasis, this topical ointment is a form of vitamin D. Excessive Vitamin D ingestion causes a dangerous increase in blood calcium levels. This can lead to vomiting, diarrhea, excessive thirst and urination, lethargy, weakness and collapse due to mineralization of tissues and acute kidney failure.
Hormone Replacement & Corticosteroids
Estrogen, progesterone, testosterone, megestrol, cortisone (and the entire “-sone” family) are available as topical creams or patches for various purposes. These medications are effective because they’re absorbed through skin and have wide-ranging effects throughout the body. They act similarly in pets, causing signs of sexual development and behavior even in neutered pets, as well as immunosuppression and increased susceptibility to infection, changes in skin and hair coat, increased liver enzymes, and increased hunger, thirst and urination. These exposures aren’t usually life-threatening but they can affect comfort, appearance, and quality of life for pets and their owners.
Prevention is the Best Medicine
To prevent or reduce injury from pet exposure to human medications:
- Store all medications safely out of their reach and in their original labeled containers.
- Store pet medications separately from human products to prevent mix-ups. Do not give human medications to your pet unless directed by your veterinarian.
- When using topicals, use gloves to apply the medication. Discard or clean any applicator that may retain medication. Avoid leaving any residue of the medication on clothing, carpeting or furniture.
- Wash your hands well before any contact with your pet.
- Consult your healthcare provider about whether it is appropriate to cover the treated area. If it is not, prevent your pet from contacting the area.
- If you are using topical medications and your pet becomes exposed, consult your veterinarian and Pet Poison Helpline or ASPCA Animal Poison Control.
- Seek emergency veterinary care if your pet shows any signs of illness (lethargy, lack of appetite, vomiting, diarrhea, tremors or seizures). Be sure to provide the details of the exposure.